Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 291, NWS Atlanta, GA

May 24, 2009Bleckley County, Houston County, Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2009, 5:28 PM EDT for Bleckley County, Houston County, Twiggs County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 5:28 PM EDT (21:28 UTC)
Expired
May 24, 2009, 6:05 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bleckley County, GA, Houston County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 29 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 242128
SVRFFC
GAC023-153-289-242215-
/O.NEW.KFFC.SV.W.0291.090524T2128Z-090524T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BLECKLEY COUNTY IN CENTRAL GEORGIA
  EAST CENTRAL HOUSTON COUNTY IN CENTRAL GEORGIA
  SOUTHERN TWIGGS COUNTY IN CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR MAGNOLIA...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTER...COLEY STATION...ROYAL...TARVERSVILLE...CARY...BULLARD...
  DISTRICT PATH AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3240 8349 3239 8350 3239 8352 3235 8356
      3239 8364 3269 8347 3258 8324 3234 8342
TIME...MOT...LOC 2129Z 209DEG 16KT 3243 8349

$$
1 follow-up statement
000 
WWUS52 KFFC 242205
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT SUN MAY 24 2009

GAC023-153-289-242213-
/O.CAN.KFFC.SV.W.0291.000000T0000Z-090524T2215Z/
BLECKLEY GA-HOUSTON GA-TWIGGS GA-
605 PM EDT SUN MAY 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TWIGGS...EAST CENTRAL
HOUSTON AND NORTHWESTERN BLECKLEY COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY 
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM. 

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE MARION.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3240 8349 3239 8350 3239 8352 3235 8356
      3239 8364 3269 8347 3258 8324 3234 8342
TIME...MOT...LOC 2203Z 209DEG 16KT 3256 8340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:39 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 24, 3:39 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT SUN MAY 24 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE LOW THAT WILL NOT LEAVE. IT CONTINUES SPIN AND ABUNDANCE OF
MOISTURE INTO THE CWA TO SUSTAIN THE SCATTERED SHOWERS AND
THUNDERSTORMS. THE LOW CONTINUES TO WOBBLE WESTWARD TO ARKANSAS
MONDAY NIGHT AND FINALLY STARTS A EAST TO NORTHEAST MOVEMENT
TUESDAY AS PER GFS...BUT NAM TAKES IT FURTHER NORTH INTO MISSOURI
BEFORE STARTING THE EASTWARD TREK.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AGAIN BOTH MODELS SHOW A WEAK LOW OR WAVE ALONG THE SOUTHEAST
COAST TUESDAY NIGHT THAT LINGERS...WHILE CONTINUING TO MAINTAIN
THE AN ABUNDANCE OF MOISTURE. BUT AS IT LIFTS TO THE NORTHEAST
WEDNESDAY NIGHT AND THURSDAY...YET ANOTHER SERIES OF LOWS PUSH
THROUGH TO CONTINUE THE SCATTERED SHOWERS AND THUNDERSTORMS. BY
FRIDAY...A FRONTAL STARTS TO SINK THROUGH THE CWA...BUT WEAK
DISTURBANCES CONTINUE ALONG THE FRONT TO MAINTAIN OUR MOISTURE
LEVEL THROUGH FRIDAY...BUT DRIER AIR MASS GLOOMS ON THE HORIZON
FRIDAY NIGHT AND SATURDAY...AT LEAST FOR NORTH GEORGIA...BUT THE
FRONT HANGS UP OVER THE SOUTH AS YET ANOTHER WAVE SLIDES THROUGH
SATURDAY NIGHT AND SUNDAY WHEN DRIER CONDITIONS WILL PREVAIL
THROUGHOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  78  65  75  65 /  60  50  50  50  40
ATLANTA         67  78  66  77  65 /  50  50  40  50  40
BLAIRSVILLE     63  74  61  70  61 /  50  50  40  50  40
CARTERSVILLE    64  78  64  78  65 /  40  50  40  50  40
COLUMBUS        68  80  67  77  68 /  50  50  30  60  40
GAINESVILLE     65  77  64  73  64 /  50  50  40  50  40
MACON           68  82  66  80  68 /  40  50  40  50  40
ROME            68  80  66  81  67 /  30  50  40  50  30
PEACHTREE CITY  65  77  64  76  65 /  50  50  40  50  40
VIDALIA         67  82  67  79  68 /  30  50  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37
Hazardous weather outlook, May 24, 11:22 AM EDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT SUN MAY 24 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A SUBTROPICAL AREA OF LOW PRESSURE THAT FORMED OVER THE NORTHERN
GULF OF MEXICO HAS MOVED NORTH INTO MISSISSIPPI. THE LOW WILL
CONTINUE TO DRIFT NORTHWEST INTO ARKANSAS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD-TO-GROUND LIGHTNING. HOWEVER...BRIEF GUSTY WINDS
CANNOT BE RULED OUT.

.DISCUSSION...
THE LOW OVER THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO DRIFT
NORTHWEST TODAY...BUT MOISTURE FROM BOTH THE GULF AND THE ATLANTIC
WILL CONTINUE TO FLOW INTO THE SOUTHEAST. CAPES THIS AFTERNOON
WILL INCREASE TO BETWEEN 500 AND 1000...ESPECIALLY IN CENTRAL
GEORGIA...AND THUS ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
BECAUSE OF THE TROPICAL AIRMASS AND INCREASED SHEAR ASSOCIATED
WITH THE LOW PRESSURE...GUSTY WINDS ARE POSSIBLE IN SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON...AND TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 24, 4:56 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT SUN MAY 24 2009

GAZ068-069-242130-
456 PM EDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UPSON AND PIKE COUNTIES UNTIL 530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CREST...AND MOVING NORTH AT 25 MPH.

WIND GUSTS OF 40 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS UPSON AND PIKE COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE HANNAHS MILL... CREST...SUNNYSIDE...
ATWATER...LIFSEY SPRINGS...MEANSVILLE...CONCORD...HILLTOP AND
ZEBULON.
Local storm report, May 24, 4:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             THOMASTON               32.89N 84.33W
05/24/2009  E0.88 INCH       UPSON              GA   TRAINED SPOTTER

&&

JLF
Special weather statement, May 24, 5:14 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT SUN MAY 24 2009

GAZ070-071-242200-
514 PM EDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN MONROE AND LAMAR
COUNTIES UNTIL 600 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CULLODEN...MOVING NORTH AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS MONROE AND LAMAR COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE CULLODEN...RUSSELLVILLE...
REDBONE...BRENT...ALDORA...BARNESVILLE...COLLIER...FORSYTH...
GOGGINS...JOHNSTONVILLE...BLOUNT...HIGH FALLS STATE PARK...LIBERTY
HILL AND CHAPPEL MILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, May 24, 5:21 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SUN MAY 24 2009

GAZ049-242145-
521 PM EDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN MORGAN COUNTY
UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISON...MOVING NORTHWEST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS MORGAN COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE BUCKHEAD...MADISON...APALACHEE...RUTLEDGE...
HARD LABOR CREEK STATE PARK AND BOSTWICK. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:59 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Monroe46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.